Monday, January 12, 2009

Three things

1) I am not cut out for taking medications

In the past 6 weeks I have taken tons of medication. While each medication has done it's intended action, either pain relief, reduction of anxiety, or anti-inflammatory, they have also provided me with a delightful list of side effects. For example, the Vicodin knocked the pain out. However, it made me constipated, and no amount of stool softeners and prune products (dried or juice) could keep my poop from being rock hard. And let me tell you, that is the LAST thing you want after butthole surgery.

So I switched to Motrin, which also worked really well on the pain. However, I can only take that for 4 days or so and then I get terrible stomach pains and nausea. Soft poop, but still a hurting tummy. So it was back to Vicodin. You can guess how it went from there.

Last Friday at work I tried Tylenol in a futile attempt to find something that would take away the pain without crippling me intestinally. Tylenol did not even touch the pain, so I walked over to see Dr. OB to ask him if he could prescribe some laxative that I could take with the Vicodin. Instead he gave me some Toradol, saying it's an NSAID and that it should be okay on my stomach, wouldn't make me sleepy, and is a great drug for pain.

I filled the script and then went home to look it up before taking it. The list of side effects is startling. Most importantly, it can only be taken for a maximum of five days because it "can cause peptic ulcers, gastrointestinal bleeding and/or perforation of the stomach or intestines, which can be fatal. These events can occur at any time during use and without warning symptoms. ". Uh, kinda scary. But let me tell you it worked great on the pain and I felt fine until Sunday night.

Let me add here that I'm currently trying to wean myself off of the anxiety drug Celexa. I'm following the proper protocol for reducing the dose, but I'm still getting the lovely withdrawal symptoms. Sunday night I got hit with the gastrointestinal issues for both the presence of Toradol and absence of Celexa in my system. This included, all in one night, weird feelings in my head, constipation, sweats, nausea, and diarrhea.

So today I went to work with no pain meds. And happily, I did just fine. A little uncomfortable, but manageable. The plan is to not take more pain meds, and to hopefully get rid of the Celexa without having too many more issues.

In short, drugs for me are no good. Wait, is bourbon a drug? I don't think it counts.

2) I may have a new equine chiropractor.

I'm pissed. I have been trying to get my old chiro up here to see my horse for damn near a month. With the economy in the dumper, I really don't think I should need to beg this guy to take my money. It's clear that he doesn't need or want my business that badly. So I found another gal, a licensed human chiropractor who has training with the American Veterinary Chiropractic Association. She is located much closer than the other guy and is coming out this Saturday. Imagine that, actually getting an appointment within a week of my first call! I should not be amazed, but I am. I just hope that she is good at what she does. When we spoke on the phone she seemed knowledgeable. I figure it can't hurt, since she doesn't use mallets for adjusting but uses her weight plus pressure points and some massage therapy. She said that she will note all the reactive areas that Kaswyn has, and at the end of her treatment I will see that he is no longer reacting in pain to those areas.

Man, I really hope that will be the case. She's not too expensive, she's close by, and her schedule seems to work with mine - weekends are good for her since she does humans during the week, and horses on the weekends. If this all works out I won't have to wait so long to get my horse seen. And I won't have to beg, either.

3) I have got to get back on these horses and start riding!

Show season is just around the corner, with the first show in March. If I want to not embarrass myself I really must get back in the saddle! I think I'm also going to have to do at least a trace clip on Albert the Yak. That horse has so much hair right now! But even if he was clipped, feet trimmed, and my horse ready to go, I still wouldn't be able to ride.

First, my butt is not quite ready yet. I'll give it one more week, then I think I can try sitting in a saddle. Second, it's going to get way too cold around here to work horses. I know some people will work them in any weather, but I think you can cause undue damage to a horse's lungs by making them breathe air that is too far below freezing. I know the nasal passages will warm the air somewhat, but at some point it can't warm the air enough to prevent some freeze damage. If it's 25 or lower I don't like to get them breathing hard, and if it's under 20 I don't work but will hand walk. So I guess it's a good think I can't ride yet, since the high temperature for later this week will be 9 degrees.

Good lord, why do I live in Cleveland? I hate winter. Blah.

Anyhow, I'm looking forward to being drug free and able to ride on a horse who has had his back adjusted and aligned and is comfortable an happy. Wish me luck on all fronts!

6 comments:

Beckz said...

It sounds like you are having a really rough time :( Hang in there and good luck

Katee said...

Good luck on becoming drug free and getting back in the saddle. I'm also a hater of drugs. I know I need them sometimes, but I avoid them if at all possible.

When I crashed off my horse and lacerated my spleen I was in the hospital for 5 days on a morphine drip. I really like that morphine drip. I slept a lot, but that was ok. Then they sent me home with Vicoden pills. Yuck! I felt totally high, I was sweaty and chilled all at the same time, and generally miserable. Yuck! I'm sure I was high on the morphine too, but I was high enough that I didn't feel high. Does that make sense??

20 meter circle of life said...

sound slike things are getting better. I am a wimp about medications so i totally understand that.
good for you in finding a new Chiro.
You know I was reading an ad for the Stubben Bio-mex saddle and though of you LOL

balancedseat said...

About the poop thing. . . there is a tea called Senna. You drink it at night before you go to bed. You should poop in the morning. It is gentle and the only thing that worked for me that didn't cause diarrhea when I was on narcotics. Good Luck.

Rising Rainbow said...

I sure hope the new chiropractor works out. It sounds like it will make your life much simpler.

I'm with you about show season. I'm not back in the saddle yet and the doctor is telling me he thinks two more months before I'll be healed. I'm about ready to tear my hair out. I did try sitting in a saddle......it was not fun. I think I want to kill (figuritively of course) the GP who told me that it wasn't that bad three years ago. Had I had surgery then, probably would have healed in a normal amount of time.

dressagemom said...

Thanks Beckz. :)

Katee -

Lacerated your spleen? Yikes, that sounds really painful. I don't think I've ever had a morphine drip, but I was on something that I could push a button and get more meds in my epidural after I had my c-section. Whatever it was made me pretty nauseated.

20 Meter,

I've never heard of that saddle! Going to have to check it out.

Balanced Seat,

Never heard of that tea either. Luckily I'm off of all meds now so hopefully I wo't need it anytime soon.

MiKael,

Health care is so frustrating. You think you know who to trust, but then find out that you were wrong. And your body pays for it. I hope you feel better soon.

 
Header Image from Bangbouh @ Flickr